×

zbMATH — the first resource for mathematics

Minimum action solutions of some vector field equations. (English) Zbl 0579.35025
The authors study the system of equations \(-\Delta u_ i=g^ i(u)\) on \({\mathbb{R}}^ d\) (d\(\geq 2)\), where \(u: {\mathbb{R}}^ d\to {\mathbb{R}}^ n\) and \(g^ i(u)=\partial G/\partial u_ i\). Under appropriate conditions on G they show that the system has a non-trivial solution with finite action \(S(u):=\int \{(1/2)| \nabla u|^ 2-G(u)\}\) and that this solution minimises the action within the class of non-trivial solutions with finite action. The proof is ingenious, and the paper contains numerous technical results of interest in their own right.
Reviewer: D.Edmunds

MSC:
35J60 Nonlinear elliptic equations
49S05 Variational principles of physics
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Affleck, I.: Two dimensional disorder in the presence of a uniform magnetic field. J. Phys. C16, 5839-5848 (1983)
[2] Benilan, Ph., Brezis, H., Crandall, M.: A semilinear equation inL 1 (? N ). Ann. Scuola Norm. Sup. Pisa2, 523-555 (1975)
[3] Berestycki, H., Gallouet, Th., Kavian, O.: Equations de champs scalaires Euclidiens non linéaires dans le plan. Compt. Rend. Acad. Sci.297, 307-310 (1983) · Zbl 0544.35042
[4] Berestycki, H., Gallouet, Th., Kavian, O.: Semilinear elliptic problems in ?2 (in preparation)
[5] Berestycki, H., Lions, P.-L.: Existence of stationary states of non-linear scalar field equations. In: Bifurcation phenomena in mathematical physics and related topics. Bardos, C., Bessis, D. (eds.). Proc. NATO ASI, Cargese, 1979, Reidel, 1980
[6] Berestycki, H., Lions, P.-L.: Nonlinear scalar field equations. I. Existence of a ground state.84, 313-345 (1983). See also II: Existence of infinitely many solutions. Arch. Rat. Mech. Anal.84, 347-375 (1983). See also An O.D.E. approach to the existence of positive solutions for semilinear problems in ? N (with L.A. Peletier). Ind. Univ. Math. J.30, 141-157 (1981). See also Une méthode locale pour l’existence de solutions positives de problèmes semilinéaires elliptiques dans ? N . J. Anal. Math.38, 144-187 (1980)
[7] Berestycki, H., Lions, P.-L. Existence d’états multiples dans les équations de champs scalaires non linéaires dans le cas de masse nulle. Compt. Rend. Acad. Sci.297, I, 267-270 (1983) · Zbl 0542.35072
[8] Brezis, H., Kato, T.: Remarks on the Schrödinger operator with singular complex potentials. J. Math. Pures Appl.58, 137-151 (1979) · Zbl 0408.35025
[9] Brezis, H., Lieb, E.H.: A relation between pointwise convergence of functions and convergence of functionals. Proc. Am. Math. Soc.88, 486-490 (1983) · Zbl 0526.46037
[10] Coleman, S., Glaser, V., Martin, A.: Action minima among solutions to a class of Euclidean scalar field equation. Commun. Math. Phys.58, 211-221 (1978)
[11] Gilbarg, D., Trudinger, N.S.: Elliptic partial differential equations of second order. Berlin, Heidelberg, New York: Springer 1977 · Zbl 0361.35003
[12] Kato, T.: Schrödinger operators with singular potentials. Israel J. Math.13, 135-148 (1972) · Zbl 0246.35025
[13] Lieb, E.H.: Some vector field equations. In: Differential equations. Proc. of the Conference Held at the University of Alabama in Birmingham, USA, March 1983, Knowles, I., Lewis, R. (eds.). Math. Studies Series, Vol. 92. Amsterdam: North-Holland 1984
[14] Lieb, E.H.: On the lowest eigenvalue of the Laplacian for the intersection of two domains. Invent. Math.74, 441-448 (1983) · Zbl 0538.35058
[15] Lions, P.-L. Principe de concentration-compacité en calcul des variations. Compt. Rend. Acad. Sci.294, 261-264 (1982) · Zbl 0485.49005
[16] Lions, P.-L.: The concentration-compactness principle in the calculus of variations: The locally compact case, Parts I and II. Ann. Inst. H. Poincaré, Anal. Non-lin. (submitted) · Zbl 0704.49004
[17] Nirenberg, L.: On elliptic partial differential equations. Ann. Scuola Norm. Sup. Pisa13, 115-162 (1959) · Zbl 0088.07601
[18] Pohozaev, S.I.: Eigenfunctions of the equation?u+? f(u)=0. Sov. Math. Dokl.6, 1408-1411 (1965) · Zbl 0141.30202
[19] Stampacchia, G.: Equations élliptiques du second ordre à coéfficients discontinus. Montréal: Presses de l’Université de Montréal 1966
[20] Strauss, W.A.: Existence of solitary waves in higher dimensions. Commun. Math. Phys.55, 149-162 (1977) · Zbl 0356.35028
[21] Keller, C.: Large-time asymptotic behavior of solutions of nonlinear wave equations perturbed from a stationary ground state. Commun. Partial Diff. Equations8, 1013-1099 (1983) · Zbl 0525.35054
[22] Strauss, W.A., Vázquez, L.: Existence of localized solutions for certain model field theories. J. Math. Phys.22, 1005-1009 (1981) · Zbl 0459.35085
[23] Diaz, J.I.: Nonlinear partial differential equations and free boundaries. London: Pitman (in preparation)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.